What to Do for an Amphetamine Overdose

The Recovery VillageUncategorized

Two people receiving treatment for amphetamine abuse hold hands

How can you support someone who has experienced an amphetamine overdose?

Surviving an amphetamine overdose can put the real dangers of a substance use disorder into perspective. If someone you know has overdosed on amphetamines, how can you help?

What Are Amphetamines?

Amphetamines are drugs that are prescribed as stimulants. They are used to treat attention-deficit hyperactivity disorder (ADHD) and narcolepsy. These types of drugs increase your sense of alertness, allowing you the ability to focus while providing the energy to do so. Unfortunately, they are also addictive. If someone is using more than the prescribed amount, seeking out extra prescriptions, or taking these medications specifically for a high, then that person could have a substance use disorder.

There are other, healthier ways to energize yourself without the use of amphetamines.

The Physical Effects of Amphetamines

In addition to the physical effects that make amphetamines useful for some people, they also come with problematic physical effects. These effects strengthen as more of the drug is used, and they include increased blood pressure and breathing, decreased blood flow and increased blood sugar levels. When you add more amphetamines than you would usually take, you can also experience higher body temperatures, irregularities in your heartbeat, heart failure, nausea, seizures and even poisoning. Amphetamines can also lead to mental health challenges such as paranoia, anger and psychosis.

What To Do During an Amphetamine Overdose

Signs of an amphetamine overdose include chest pains, cardiovascular problems, convulsions, body overheating, and strange breathing patterns. They can also involve psychological symptoms such as anger or psychosis. If you notice these signs, seek medical help immediately. Before taking any other action, call 911.

You or your friend or family member can receive a benzodiazepine or antipsychotic medication to reduce behavior concerns that could limit treatment. The person involved in the overdose will need to be monitored for a potential heart attack or stroke.

What to Do After an Amphetamine Overdose

After an overdose, you may feel even more motivated to seek help for your substance use disorder. Finding support is key to transitioning effectively off drugs such as amphetamines. In your community and beyond, there are programs to support you in this transition. At a recovery center, you will have support for your recovery, including medical treatment to help you withdraw from amphetamines, counseling, family therapy and alternative therapies such as recreational and art therapy.

If you have co-occurring mental health challenges such as anxiety, cognitive behavioral therapy can help you modify drug behaviors and manage triggers and stress. You will also need to rebuild your health, as an overdose can lead to lasting health damage. By treating your mental and physical health, you can become more successful in managing your amphetamine addiction in the long term.

Are you seeking local addiction treatment resources? If so, contact The Recovery Village Columbus. We offer treatment programs for your amphetamine addiction. Talk with us today and start to create a positive change with our support.

 

Medical Disclaimer: The Recovery Village Columbus aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.